Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Taking amlodipine besylate for high BP. Noticed that hair is thinning. Suggest medication without side effect?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
Hi, I have been taking amlodipine besylate for almost 7 weeks and have noticed my hair thinning a lot. I have also read that this particular medicine is known for hairloss and alopecia. Can you tell me which HBP medicine does NOT cause hairloss
Posted Sat, 29 Jun 2013 in Hypertension and Heart Disease
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Dear patient,

Thanks for your health concerns. Usually beta-blockers or thiazide type diuretics, as opposed to calicum channel blockers (amlodipine) do not have that particular side effect; examples of beta blockers are metoprolol, bisoprolol and carvedilol; examples of thiazide diurectics are chlorthalidone, hydrochlorothiazide and indapamide.

Hope that is helpful, please talk to your provider so you can switch medications to an alternative without that side effect to keep your blood pressure in good shape.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Taking amlodipine besylate for high BP. Noticed that hair is thinning. Suggest medication without side effect? 2 days later
Thank you for your answer....I forgot to mention that I am also taking two 50mg tablets of Cozaar/Losartan Potassium along with half of a 5 mg tablet of the amlodipine.....Does Cozaar also cause hair loss? And, which medication can you take with it besides the Amlodipine?
Answered by Dr. Jorge Brenes-Salazar 2 hours later
Thanks for the update; hair loss is NOT a common side effect of losartan. These group of medications can be combined either with beta blockers or diuretics; the combination with diuretics results optimal since it stabilizes potassium levels.

Yours truly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor